Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 8, 2005, 11:27 AM EST for Craven County, Jones County, Onslow County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2005, 11:27 AM EST (16:27 UTC)
- Expired
- Mar 8, 2005, 12:00 PM EST
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Craven County, NC, Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 16 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 8:35 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 081628
SVRMHX
NCC049-103-133-081700-
/O.NEW.KMHX.SV.W.0008.050308T1627Z-050308T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1127 AM EST TUE MAR 8 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JONES COUNTY IN EASTERN NORTH CAROLINA
CRAVEN COUNTY IN EASTERN NORTH CAROLINA
ONSLOW COUNTY IN EASTERN NORTH CAROLINA
* UNTIL NOON EST
* AT 1125 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES SOUTHEAST OF WASHINGTON TO 7 MILES SOUTHWEST
OF SWANSBORO...AND MOVING EAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HAVELOCK AROUND 1135 AM EST...
NORTH HARLOWE AROUND 1140 AM EST...
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS EASTERN NORTH CAROLINA. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3530 7698 3525 7690 3515 7699 3497 7693
3491 7677 3495 7669 3489 7663 3485 7675
3484 7704 3480 7714 3477 7717 3471 7711
3467 7714 3465 7711 3465 7716 3464 7712
3464 7720 3461 7719 3456 7732
$$
111 follow-up statement
000
WWUS52 KMHX 081651
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1151 AM EST TUE MAR 8 2005
NCC049-103-133-081701-
/O.CAN.KMHX.SV.W.0008.000000T0000Z-050308T1700Z/
JONES NC-CRAVEN NC-ONSLOW NC-
1151 AM EST TUE MAR 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR ONSLOW...CRAVEN AND JONES
COUNTIES IS CANCELLED...
THE LINE OF STORMS HAS MOVED OUT OF THE AREA...THEREFORE THE WARNING
HAS BEEN CANCELLED. SOME WIND GUSTS TO 40 MPH MAY STILL OCCUR...BUT
THE THREAT FOR SEVERE WEATHER HAS ENDED.
LAT...LON 3457 7731 3481 7719 3488 7722 3493 7729
3492 7739 3500 7772 3515 7751 3523 7752
3505 7718 3507 7712 3503 7710 3529 7697
3525 7690 3515 7699 3508 7696 3501 7698
3491 7678 3494 7668 3489 7663
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 9:19 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 8, 9:19 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 919 AM EST TUE MAR 8 2005 .SHORT TERM (TODAY)...UPDATED TEXT PRODUCTS FOR WATCH BOX NUMBER 48 UNTIL 18Z. LATEST RUC-40 SHOWING UPR TROF BECOMING MORE NEGATIVELY TILTED THRU EARLY AFTERNOON. WINDS FIELDS ARE IMPRESSIVE AND EXPECT SOME POTENTIAL DAMAGING WIND GUSTS ALONG THIN LINE OF CONVECTION AS IT ADVANCES EAST THRU EARLY AFTERNOON. WITH STRONG GRADIENT WINDS AWAY FROM CONVECTION...CONTINUE WIND ADVISORY FOR THE AFTERNOON. && .AVIATION...STRONG GUSTY WINDS WITH THE POTENTIAL FOR SOME LOW- LEVEL WIND SHEAR THIS AFTERNOON. MVFR WITH OCCASIONAL IFR WITH BRIEF HEAVY RAIN AND THUNDER THRU MID-AFTERNOON. && .MARINE...VAD WIND PROFILES AND SOUNDING DATA SHOWING WINDS NEAR 70 KT AT 2000 FT. SOME OF THIS WIND LIKELY TO MIX DOWN IN CONVECTION. GRADIENT WINDS ALREADY QUITE STRONG WITH 985 MB LOW OVER SRN VA. CONTINUE ALL GALE WARNINGS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...WIND ADVISORY FOR NCZ047-081-095-098-103-104. MARINE...GALE WARNING FOR AMZ130-135-150-152-154-156-158. && SHORT TERM...COLLINS LONG TERM...COLLINS AVIATION...PRINGLE MARINE...PRINGLE
Hazardous weather outlook, Mar 8, 5:53 AM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 553 AM EST TUE MAR 8 2005 NCZ029-044>047-079>081-090>095-098-103-104-081251- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 553 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS ACROSS EASTERN NORTH CAROLINA THIS MORNING. STRONG UNIDIRECTIONAL LOW LEVEL WINDS WILL LEAD TO LINES OF SHOWERS AND POSSIBLY STRONG TO SEVERE THUNDERSTORMS FORMING ACROSS EASTERN NORTH CAROLINA TODAY. ANY THUNDERSTORM THAT FORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. THE BEST CHANCE FOR SEVERE WEATHER WOULD BE BETWEEN 7 AM AND NOON. STRONG WINDS WILL ALSO BE POSSIBLE OUTSIDE OF THUNDERSTORMS DUE TO THE RAPIDLY DEVELOPING LOW. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED. ALONG THE COAST...EVEN STRONGER WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE AND WIND ADVISORIES HAVE BEEN POSTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.
In the hours before
Local storm report, Mar 8, 10:45 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1045 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM TSTM WND DMG 4 S FAISON 35.06N 78.14W
03/08/2005 DUPLIN NC EMERGENCY MNGR
TREES DOWN
&&
PRINGLELocal storm report, Mar 8, 11:00 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM TSTM WND DMG DEEP RUN 35.13N 77.70W
03/08/2005 LENOIR NC TRAINED SPOTTER
SMALL LIMBS DOWN
1054 AM HAIL DEEP RUN 35.13N 77.70W
03/08/2005 0.25 INCH LENOIR NC AIRPLANE PILOT
1054 AM TORNADO LIZZIE 35.51N 77.61W
03/08/2005 GREENE NC PUBLIC
HWY 903 NEAR LIZZIE
&&
PRINGLEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 10:45 AM EST | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 45 min |
| Mar 8, 11:07 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 23 min |
| Mar 8, 11:09 AM EST | Severe Thunderstorm Warning | MHX | Beaufort, Washington | 51 min |
| Mar 8, 11:19 AM EST | Severe Thunderstorm Warning | MHX | Carteret | 56 min |
| Mar 8, 11:25 AM EST | Severe Thunderstorm Warning | MHX | Hyde, Pamlico, Tyrrell | 65 min |
| Mar 8, 11:41 AM EST | Special Marine Warning | MHX | 64 min | |
| Mar 8, 11:44 AM EST | Special Marine Warning | MHX | 61 min | |
| Mar 8, 11:58 AM EST | Severe Thunderstorm Warning | MHX | Dare, Hyde | 62 min |
| Mar 8, 12:39 PM EST | Special Marine Warning | MHX | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.